Utah, 2014

Winter Weather in Utah, December 13 to 14, 2014

December 13 to 14, 2014 · NWS GJT · 3 events in 3 counties and zones

A moist and cold Pacific trough transformed into a slow moving low pressure area over the central intermountain region which resulted in significant snowfall for the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and cold Pacific trough transformed into a slow moving low pressure area over the central intermountain region which resulted in significant snowfall for the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 12, 11:07 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 12, 11:07 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1107 PM MST FRI DEC 12 2014

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 340 PM MST FRI DEC 12 2014

FIRST GOOD CHANCE AT SIGNIFICANT MOUNTAIN SNOW IN AWHILE IS ON
TAP THIS WEEKEND.

SATELLITE WATER VAPOR LOOP SHOWED THE ENERGETIC PACIFIC TROUGH
MOVING ACROSS CALIFORNIA THIS AFTERNOON WITH A LEAD UPPER JET
ABOVE A SURFACE FRONT PRODUCING A NICE BAND OF ENHANCED CLOUDS
AND PRECIPITATION ACROSS NV. THE UPPER TROUGH WILL MARCH ACROSS
THE GREAT BASIN TONIGHT AND SAT EVENTUALLY FORMING A CLOSED LOW
OVER NRN NM SAT NIGHT AS THE TROUGH SPLITS. THE STORM HAS A GOOD
MOISTURE TAP FROM THE PACIFIC OCEAN UP ALONG THE FRONT WITH ABOVE
NORMAL PRECIPITABLE WATER VALUES. SOME MOISTURE WILL GET WRUNG
OUT BY THE MTNS TO OUR WEST AND SOUTHWEST...BUT A HEALTHY 0.5 TO
0.6 INCH OF PRECIPITABLE WATER IS STILL SHOWN MAKE IT TO OUR
FORECAST AREA.

CHALLENGING SNOW FORECAST WITH THE LACK OF REALLY COLD AIR AND THE
TROUGH SPLITTING. GENERALLY TOOK A BLEND OF THE NAM/GFS/ECMWF MODELS
FOR THE POP GRIDS. THE BULK OF THE PRECIPITATION SHOULD BE ALONG
AND BEHIND THE NORTH TO SOUTH ORIENTED COLD FRONT...WHICH REACHES
ERN UT SAT MORNING AND PUSHES ACROSS WRN CO SAT AFTERNOON.
SOUTHERLY FLOW AHEAD OF THE FRONT NOT AS FAVORABLE FOR DECENT SNOW
IN THE NRN CO MTNS WHICH WILL HAVE TO WAIT UNTIL SAT NIGHT AND
SUNDAY FOR THEIR BEST CHANCE. WITH COLDER AIR ALOFT MOVING IN...
INSTABILITY SHOULD ADD TO DYNAMIC AND FRONTOGENETIC LIFT SAT FOR
MORE SHOWERY TYPE PRECIPITATION DURING THE DAY ON SATURDAY.

PRIME TIME FOR MTN SNOW ACROSS WRN CO IS SAT NIGHT WHEN THE BEST Q-G
FORCING MOVES ACROSS A LINGERING 700 MB BAROCLINIC BAND. NAM
CONTINUES TO SHOW A DEFINITE 700 LOW FORMING OVER THE CENTRAL MTNS
SAT NIGHT AND IS A CONCERN FOR ADDITIONAL LOW LEVEL CONVERGENCE
AND HEAVIER SNOW OVER GRAND MESA/ELK AND WEST ELK MTNS. THIS
CIRCULATION NOT SO APPARENT IN THE GFS AND ECMWF. NORTHERLY FLOW
AT 700 MB DEVELOPS AFTER MIDNIGHT SAT NIGHT FOR BETTER FORCING IN
THE NORTH. NAM ESPECIALLY HIGHLIGHTS THE VALLEYS OF NW CO WITH
SNOW SAT NIGHT. WILL HAVE TO PAY CLOSE ATTENTION TO MOST VALLEYS
FOR SNOW ACCUMULATIONS AS THIS STORM PLAYS OUT. ALSO IN THE
VALLEYS...HAVE TO WATCH FOR WET ROADS SAT EVENING BECOMING ICY
WHERE TEMPS DROP BELOW FREEZING LATER SAT NIGHT.

ISSUED AT 340 PM MST FRI DEC 12 2014
BEGINNING SAT MORNING WITH THE COLD FRONT AND CONTINUING UNTIL
SUNDAY MORNING. ADDED ADVISORIES FOR THE WRN CO MTNS FROM THE GRAND
MESA SOUTHWARD BEGINNING SAT AFTERNOON AND LASTING THROUGH AT LEAST
MIDDAY SUNDAY. WOULD NOT BE SURPRISED IF HIGHLIGHTS WERE ALSO ADDED
FOR THE NRN CO MTNS...ESPECIALLY THE FLATTOPS....BUT WITH BEST
PRECIP STARTING SAT NIGHT FELT THERE WAS STILL TIME TO GET A BETTER
HANDLE ON SNOW AMTS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 340 PM MST FRI DEC 12 2014

WILL BE IN THE MIDDLE OF A COMPLEX WINTER SYSTEM BY SUNDAY
MORNING...WITH RAIN CHANGED OVER TO SNOW OR AT LEAST MIXED IN WITH
SNOW ALL THE WAY TO THE LOWEST VALLEY FLOORS. WITH WINDS SHIFTING
TO NORTH-NORTHWESTERLY AND NORTHERLY BY NOON...THE FOCUS OF HEAVY
SNOW WILL SHIFT NORTH TO THE CORRIDOR OF I-70 EAST OF GLENWOOD AND
SURROUNDING MOUNTAIN LOCATIONS. 310K MOISTURE TRANSPORT VECTORS
INDICATE THAT THIS MOISTURE IN THE WCB WILL WRAP AROUND FROM THE
MID TO UPPER LEVEL LOW PRESSURE SYSTEM OVER THE NM/CO BORDER
SUNDAY MORNING. A WEAK DEFORMATION ZONE MAKES ITS WAY INTO WESTERN
COLORADO DURING THE DAY ON SUNDAY BUT RAPIDLY MOVES EAST
THROUGHOUT THE DAY.

DISCREPANCIES BETWEEN FORECAST MODELS FOR THE LATE PART OF THIS
SYSTEM ON SUNDAY AFTERNOON LEAVES CONFIDENCE LOW ON A
PRECIPITATION END TIME. DECIDED TO INDICATE POPS GRADUALLY DECREASING
FROM SOUTHWEST TO NORTHEAST AS THE DAY PROGRESSES ON SUNDAY AS THE
ATMOSPHERE WILL REMAIN IN A SATURATED ENVIRONMENT WITH 3+ G/KG
SPEC HUM THOUGH MOST OF THE ENERGY WILL BE QUICKLY MOVING OUT OF
THE FORECAST AREA.

TEMPERATURES DURING THE EARLY PART OF THE WORK WEEK WILL REMAIN
RIGHT AROUND AVERAGE FOR THIS TIME OF YEAR. A FEW ISOLATED
SHOWERS ARE POSSIBLE TUESDAY OVER THE MOUNTAINS BUT MORE ARE
LIKELY WEDNESDAY AND THURSDAY AS THE NEXT SYSTEM OFF OF THE WEST
COAST OF THE US MAKES ITS WAY INTO THE GREAT BASIN. THE GENERAL
PATTERN OVER THE NEXT WEEK WILL BE ACTIVE...WITH DISTURBANCES OFF
OF CALIFORNIA MAKING THEIR WAY EAST EVERY FEW DAYS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1107 PM MST FRI DEC 12 2014

CLOUDS WILL LOWER EARLY THIS MORNING WITH SCT -SHRA/-SHSN MOVING
INTO ERN UT AROUND 15Z AND WRN CO BY 21Z WITH SOME IMPACT
POSSIBLE AT KVEL...KCNY...AND KTEX DURING THE MORNING. AVIATION
CONDITIONS WILL CONTINUE TO WORSEN ACROSS THE FORECAST AREA
THROUGH THE DAY AND INTO THE EVENING. MOUNTAINS WILL BECOME
OBSCURED INITIALLY IN THE WEST AND SOUTHWEST...THEN WILL SPREAD
TO OTHER MOUNTAIN AREAS THROUGH THE DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 2 PM SATURDAY TO 6 PM MST SUNDAY
     FOR COZ009-012.

     WINTER WEATHER ADVISORY FROM 2 PM SATURDAY TO NOON MST SUNDAY
     FOR COZ017>019.

UT...WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO 9 AM MST SUNDAY
     FOR UTZ023-028.

&&

SHORT TERM...JAD
LONG TERM...JAM
AVIATION...EH
Hazardous weather outlook, Dec 12, 6:25 AM MST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 AM MST FRI DEC 12 2014

COZ001>014-017>023-UTZ022>025-027>029-131330-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
625 AM MST FRI DEC 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOME MORNING DENSE FOG...WITH VISIBILITY AS LOW AS ONE QUARTER OF
A MILE...EXISTS OVER PORTIONS OF SOUTHEAST UTAH AND EXTREME
SOUTHWEST COLORADO SOUTH OF CORTEZ.

HAZARDOUS WEATHER IS EXPECTED THIS WEEKEND...BUT NOT TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT PACIFIC STORM SYSTEM WILL ARRIVE ON SATURDAY. WINDS WILL
BECOME GUSTY...ESPECIALLY ACROSS THE DESERT VALLEY FLOORS AND
EXPOSED MOUNTAIN AREAS ON SATURDAY.

SNOW IS EXPECTED TO INCREASE IN THE MOUNTAINS ON SATURDAY
AFTERNOON AND EVENING. SLOW TRAVEL IS VERY LIKELY WITH
ACCUMULATING SNOWFALL OVER THE MOUNTAIN PASSES. THE POTENTIAL
EXISTS FOR 6 TO 12 INCHES ON SOUTHWEST FACING ASPECTS. LIGHT
SNOWFALL MAY OCCUR IN SOME OF THE VALLEYS ON SATURDAY NIGHT AND
SUNDAY MORNING. SNOW WILL TAPER OFF ON SUNDAY.

WEDNESDAY AND THURSDAY...THE NEXT PACIFIC STORM BRINGS A CHANCE
OF SNOW TO THE CENTRAL AND SOUTHERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
December 13, 2:00 AM MST to December 14, 5:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 2-12 inches were measured across the area. Locally higher amounts of 13 to 15 inches were measured above the 9000 foot level.

Winter Weather, Eastern Uinta Mountains

When
December 13, 7:00 AM MST to December 14, 3:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches were measured across the area.

Winter Weather, Tavaputs Plateau

When
December 13, 8:00 AM MST to December 14, 8:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 9 inches were measured in this area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559369, 559368, 559370.